Edible marijuana worries doctors after man suffers heart attack

Breaking News Emails

Get breaking news alerts and special reports. The news and stories that matter, delivered weekday mornings.

/ Source: Reuters

By Linda Carroll

As medical and recreational marijuana becomes legal in more and more places, experts worry that there isn’t enough science on the risks of the drug, especially for patients with heart disease.

In a new case report, doctors describe the heart attack of a man who ate a lollipop laced with high levels of THC, marijuana’s psychoactive ingredient. This patient’s story may serve as a warning that cannabis isn’t as benign as some would like to think, doctors wrote this week in the Canadian Journal of Cardiology.

The 70-year-old Canadian man, who had pre-existing heart disease, suffered a heart attack half an hour after consuming most of a lollipop that contained 90 milligrams of THC. The man had hoped that it would help with arthritis pain and allow him to sleep. The dose in the lollipop was far greater than what people typically inhale with a single marijuana joint, 7 milligrams, the researchers note.

“With access to marijuana legal now in Canada, it’s going to be accessible to a larger proportion of the population and it’s more likely that some of them will have heart disease,” said study co-author Dr. Rob Stevenson, a cardiologist at the New Brunswick Heart Center in St. John, New Brunswick. “This could be the canary in the coal mine.”

The man had already been diagnosed with atherosclerosis and had bypass surgery, but he was taking medications to treat the condition, and his disease was “stable” at the time he consumed the edible cannabis, said lead study author Dr. Alex Saunders, chief resident of the internal medicine program at the St. John’s site for Dalhousie University. “After his bypass surgery he had no repeats of chest pain other than this one,” Saunders said.

The man had smoked marijuana in his youth and had fond memories of it, Saunders said. But once the effects of the high-dose THC in the lollipop started to hit, the man’s blood pressure and heart rate quickly shot up. “He described fearful hallucinations,” Saunders said. “He was very afraid he was going to die.”